Alert archive / Wyoming / Red Flag Warnings in 2015

Red Flag Warning 3, NWS Riverton, WY

March 29, 2015Fremont County, Wyoming

NWS Riverton, WY issued this red flag warning at Mar 29, 2015, 2:27 PM MDT for Fremont County, Wyoming. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2015, 2:27 PM MDT (20:27 UTC)
Expired
Mar 29, 2015, 7:00 PM MDT
In force
5 hr
Issued by
NWS Riverton, WY

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2015-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2015-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2354 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WWUS85 KRIW 292027
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
227 PM MDT SUN MAR 29 2015

...GUSTY WINDS AND LOW HUMIDITY CAUSING CRITICAL FIRE DANGER...

.A GUSTY NORTHWEST WIND OF 10 TO 20 MPH WITH HIGHER GUSTS WILL
COMBINE WITH RELATIVELY DRY SURFACE CONDITIONS TODAY AND MONDAY...TO
YIELD CRITICAL FIRE DANGER CONDITIONS ACROSS THE FAR WESTERN
PORTIONS OF THE WIND RIVER BASIN THROUGH THE AFTERNOON AND EARLY
EVENING.

WYZ283-300100-
/O.NEW.KRIW.FW.W.0003.150329T2027Z-150330T0100Z/
/O.NEW.KRIW.FW.W.0004.150330T1800Z-150331T0100Z/
UPPER WIND RIVER BASIN/WIND RIVER BASIN-
227 PM MDT SUN MAR 29 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 283...
...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 283...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM MDT THIS EVENING...AND AGAIN FROM MONDAY AT NOON TO 7
PM MDT MONDAY.

* AFFECTED AREA...FAR WESTERN PORTION OF FIRE WEATHER ZONE
  283...WESTERN WIND RIVER BASIN.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...RESIDENTS IN THIS AREA ARE ADVISED NOT TO CONDUCT ANY
  BURNING THIS AFTERNOON OR MONDAY AFTERNOON...AS ANY FIRE COULD
  RAPIDLY SPREAD THROUGH FINE FUELS SUCH AS GRASSES AND SMALL
  VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
1 follow-up statement
416 
WWUS85 KRIW 300057
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
657 PM MDT SUN MAR 29 2015

...GUSTY WINDS AND LOW HUMIDITY CAUSING CRITICAL FIRE DANGER ON
MONDAY ...

.WITH DECREASING WINDS AND RISING HUMIDITY...THE RED FLAG WARNING
FOR TODAY WILL BE ALLOWED TO EXPIRE. HOWEVER...A WIND OF 10 TO 20
MPH WITH HIGHER GUSTS AND DRY SURFACE CONDITIONS WILL YIELD
CRITICAL FIRE DANGER CONDITIONS AGAIN ACROSS THE FAR WESTERN
PORTIONS OF THE WIND RIVER BASIN MONDAY AFTERNOON AND EVENING.

WYZ283-301100-
/O.EXP.KRIW.FW.W.0003.000000T0000Z-150330T0100Z/
/O.CON.KRIW.FW.W.0004.150330T1800Z-150331T0100Z/
UPPER WIND RIVER BASIN/WIND RIVER BASIN-
657 PM MDT SUN MAR 29 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
283...
...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 283...

* AFFECTED AREA...FIRE WEATHER ZONE 283.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...RESIDENTS IN THIS AREA ARE ADVISED NOT TO CONDUCT ANY
  BURNING MONDAY AFTERNOON...AS ANY FIRE COULD RAPIDLY SPREAD
  THROUGH FINE FUELS SUCH AS GRASSES AND SMALL VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Mar 29, 11:00 AM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 29, 11:00 AM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1100 AM MDT SUN MAR 29 2015

.SHORT TERM...SUNDAY THROUGH TUESDAY NIGHT

IT IS STILL A BIT WINDY AFTER MIDNIGHT SUNDAY MORNING AS A LOW WINDS
UP OVER THE WESTERN DAKOTAS...ESPECIALLY FROM THE BIG HORN BASIN AND
EASTWARD. THE REST OF THE NIGHT SHOULD FEATURE GRADUALLY DECREASING
WINDS AS THE LOW AND FRONT MOVE AWAY TO THE EAST AND THE PRESSURE
GRADIENT RELAXES THROUGH THE NIGHT. RIDGING WILL THEN BUILD ACROSS
THE AREA TODAY AND BRING A DRY DAY WITH ONLY A FEW PASSING MID TO
HIGH LEVEL CLOUDS. TEMPERATURES WILL BE COOLER BEHIND THE
FRONT...BUT WILL REMAIN ABOVE NORMAL FOR MOST AREAS. WITH LESS OF A
PRESSURE GRADIENT...ONLY SOME BREEZES IN THE FAVORED AREAS AND EVEN
THESE WILL NOT BE VERY STRONG.

MAINLY DRY WEATHER LOOKS TO CONTINUE INTO MONDAY AS WELL WITH
RIDGING HOLDING OVER THE AREA. WITH THICKNESSES RISING A BIT LOOK
FOR TEMPERATURES TO BEGIN ANOTHER WARMING TREND ONCE AGAIN. ONCE
AGAIN...THERE WILL BE SOME BREEZES ACROSS THE FAVORED LOCATIONS
NOTHING UNUSUAL FOR WYOMING IN THE LATTER PORTION OF MARCH.

THE NEXT WEATHER MAKER IN THE FORM OF A COLD FRONT AND ASSOCIATED
SHORTWAVE WILL MOVE TOWARD THE STATE FOR TUESDAY. THE MODELS ARE
CONSISTENT IN KEEPING THE AREA DRY IN THE MORNING SO WE CONTINUED
THIS. WITH INCREASING SOUTHWEST FLOW AND A TIGHTENING PRESSURE
GRADIENT AHEAD OF THE FRONT...TEMPERATURES WILL SPIKE UPWARD ONCE
AGAIN. WITH THE INCREASING WIND...FIRE DANGER MAY ONCE AGAIN REAR
ITS UGLY HEAD FOR TUESDAY AFTERNOON. STAY TUNED ON THAT. AS FOR
PRECIPITATION...THE BEST CHANCE WOULD BE WEST OF THE DIVIDE WITH
SOME UPSLOPE FLOW AND IN THE NORTH WHERE THE BETTER DYNAMICS WILL
BE. ELSEWHERE...DOWNSLOPING FLOW MAY KEEP THINGS ON THE DRY SIDE.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

A COLD FRONT BLOWS ACROSS THE AREA WEDNESDAY WITH A GUSTY WIND DAY
IN STORE WITH COOLER HIGH TEMPS. THE GFS AND ECMWF ARE FAIRLY CLOSE
WITH TIMING AND IMPACT. SCATTERED RAIN AND SNOW SHOWERS OVER THE
NORTH HALF OF THE REGION...MAINLY ALONG AND NORTH OF A LINE FROM
JACKSON TO MIDWEST. THE GFS MODEL HAS A SECOND WEATHER SYSTEM
QUICKLY MOVING TOWARD THE AREA LATE WED NIGHT AND THEN MOVES IT
THROUGH THURSDAY AND THURS NIGHT. COLDER AIR WITH THIS SYSTEM AND
THE GFS 700MB TEMPS SUPPORT MAINLY SNOW SHOWERS THURSDAY INTO THURS
NIGHT. THE ECMWF MODEL IS ALSO SUPPORTING THIS PATTERN FOR THURS
INTO THURS NIGHT WITH COLD 700MB TEMPS. SNOW THAT DOES FALL DURING
THE DAY THURS WOULD MELT FOR THE MOST PART DUE TO WARM GROUND...THEN
COULD ACCUMULATE THURS NIGHT. COULD SEE SOME LINGERING SNOW SHOWERS
FRI MORNING FROM ROCK SPRINGS TO CASPER...ENDING BY 18Z. THE ECMWF
MODEL HAS UNSETTLED WEATHER THROUGH MOST OF FRI AS IT IS SLOWER WITH
THE SYSTEM EXITING THE REGION ON FRI. THE 00Z GEM IS ALSO SLOWER AND
MORE LIKE THE ECMWF MODEL FRIDAY. WILL KEEP SOME PRECIP IN THE SOUTH
AND SOUTHEAST ZONES FRI MORNING...THEN LOW POPS IN THE MOUNTAINS
DURING THE DAY FRIDAY. SATURDAY LOOKS DRY AND MILDER. GFS MODEL
BRINGS ANOTHER SYSTEM INTO WESTERN WY NEXT SUNDAY AND THE ECMWF
MODEL IS ALSO SHOWING A DISTURBANCE IMPACTING THE WEST NEXT SUNDAY.
WILL PUT IN LOW POPS FOR THE WEST AND SEE HOW THINGS LOOK TONIGHT.
COLDER HIGH TEMPS FOR THURSDAY AND FRIDAY...MAY NEED TO GO EVEN
COLDER IN TIME IF THIS PATTERN DOES OCCUR AS THE MODELS DEPICT.
THEN MILDER SATURDAY AND NEXT SUNDAY.

&&

.AVIATION.../18Z ISSUANCE/

VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. A THIN
SMOKE LAYER FROM A LARGE WILDFIRE IN EASTERN MONTANA MAY LINGER
VCNTY AND EAST OF INTERSTATE 25 INCLUDING VCNTY KBUF TO KDGW THROUGH
18Z MONDAY. OTHERWISE...SKIES WILL TEND CLEAR TO PARTLY CLOUDY WITH
MAINLY UPPER LEVEL CIRRUS ACROSS THE WEST AND NORTH. WINDS WILL
REMAIN WEST TO SOUTHWEST AT LESS THAN 15KTS FOR MOST LOCATIONS
THROUGH THE FCST PERIOD.

&&

.FIRE WEATHER...

AS A COLD FRONT AND ASSOCIATED LOW PRESSURE MOVE AWAY TO THE
EAST...WIND SHOULD DECREASE EARLY THIS MORNING. WITH COOLER
TEMPERATURES AND LIGHTER WIND TODAY...NO FIRE WEATHER HIGHLIGHTS ARE
ANTICIPATED TODAY. WIND SHOULD REMAIN LIGHT TO MODERATE INTO MONDAY
AS WELL. ANOTHER COLD FRONT APPROACHING FROM THE WEST FOR TUESDAY
COULD BRING ELEVATED FIRE CONDITIONS ON TUESDAY AFTERNOON IN ZONES
WHERE FUELS ARE CRITICAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HATTINGS
LONG TERM...AR
AVIATION...JB
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Mar 29, 1:52 PM MDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
152 PM MDT SUN MAR 29 2015

WYZ001>020-022>030-301100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
152 PM MDT SUN MAR 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY CONDITIONS WITH WINDS OCCASIONALLY GUSTING OVER 20 MPH IN THE
WESTERN WIND RIVER BASIN THIS AFTERNOON WILL CAUSE LOCAL ELEVATED
FIRE DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...DRY CONDITIONS WITH WINDS OCCASIONALLY GUSTING OVER 20 MPH
IN THE WESTERN WIND RIVER BASIN MONDAY AFTERNOON WILL CAUSE LOCAL
ELEVATED FIRE DANGER.

TUESDAY...DRY...WINDY AND UNSEASONABLY WARM...WHICH WILL LEAD
TO ELEVATED TO EXTREME FIRE WEATHER CONDITIONS LIKELY WHERE FUELS
ARE CRITICAL.

WEDNESDAY...COOLER WITH WINDY AREAS.

THURSDAY AND THURSDAY NIGHT...COLDER WITH A CHANCE OF SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Mar 29, 1:45 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
145 PM MDT SUN MAR 29 2015

WYZ016-300000-
UPPER WIND RIVER BASIN-
145 PM MDT SUN MAR 29 2015

...STRONG GUSTY WINDS ACROSS JOHNSON COUNTY EARLY THIS MORNING...

A NORTHWEST WIND OF 10 TO 20 MPH WITH OCCASIONAL HIGHER GUSTS WILL
COMBINE WITH RELATIVELY DRY SURFACE CONDITIONS TODAY TO YIELD
ELEVATED FIRE DANGER THROUGH THE AFTERNOON. RESIDENTS IN THIS AREA
ARE ADVISED NOT TO CONDUCT ANY BURNING THIS AFTERNOON...AS ANY FIRE
COULD RAPIDLY SPREAD THROUGH FINE FUELS SUCH AS GRASSES AND SMALL
VEGETATION.

JB

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:27 PM MDTRed Flag WarningRIWFremont55 hr

Nearby

Red Flag Warnings in Wyoming, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.